Patient Safety Tip of the Week

March 12, 2007    10x Overdoses

 

A number of erroneous processes have been involved in causing inadvertent administration of 10 times the intended dosage of medications. Probably the most common and dangerous error is the use of the abbreviation U for unit. Fatal overdoses of insulin have been given when a U written by provider is misinterpreted as a 0. That is a primary reason that U is one of the items on the Never Use These Abbreviations list from ISMP (http://www.ismp.org/Tools/errorproneabbreviations.pdf). Your hospital should not only have a policy of which abbreviations can and cannot be used but also an audit process to ensure that the policy is being complied with. Keep in mind that such abbreviations should not only be excluded from orders, but they should not appear anywhere not in progress notes, H&Ps, consultations, discharge summaries, etc.

 

The second common scenario leading to tenfold medication overdoses is use of a trailing zero in order writing. When writing, for example 2.0 mg, the transcriber may miss the decimal point and see 20 mg. This especially tends to be problematic if your facility accepts faxed orders (your facility should have a policy specifying how faxed orders will be accepted and under what circumstances they will be rejected). As above, make sure you audit charts to make sure trailing zeroes are not being used in your facility.

 

A third cause of tenfold overdoses is when the last letter of the drug ordered ends in a letter that can look like a 1. Typically this is an L, as in Tegretol. This occurs when there is little space between the last letter and the subsequent dosage.

 

Yet another cause is another unintended consequence, this time the result of technology. As weve move to computerized order entry weve improved upon many of the handwriting errors that led to incorrect medication administration in the past. However, the technology has introduced new types of errors. The data entry person may double press a key (or the key may become stuck) resulting in, for example, 88 instead of 8. Also, during data entry it is possible to think one hit a decimal point but it fails to print out. Such data entry errors may occur with any type of keyboard but we find them especially likely to occur when using handheld devices with small keyboards or styli for input. These types of data entry error have recently been noted in programmable intravenous infusion pumps and there have been several occurrences of 10x overdoses with those pumps. Therefore, a policy of having a second independent observer verify the dosage or rate on such pumps makes sense (however, keep in mind that error rates from other industries tell us that one who oversees someone elses work typically does so in error up to 10% of the time!).

 

It is almost inevitable that at some time in your facility such an order for 10x the intended dose will be written or entered. It is therefore especially important that you have appropriate second line defenses to capture such errors before they reach the patient. Examples are computerized pharmacy systems that flag doses falling outside usual ranges.

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

Whats New in the Patient Safety World Archive